Drugs used topically in the eye can cause systemic adverse effects that can range from mild to fatal. Ocular drugs can cause adverse effects by draining through the nasolacrimal duct and being absorbed into the blood stream, or by precipitating in the eye, or by causing an increase in intraocular pressure.
West Midlands Centre for Adverse Drug Reactions, City Hospital, Birmingham, UK
Correspondence to K.K. Badyal, West Midlands Centre for Adverse Drug Reactions, City Hospital, Birmingham B18 7QH, UK. E-mail: email@example.com
Editor: R E Ferner, MSc, MD, FRCP, Director of the West Midlands Centre for Adverse Drug Reaction Reporting and Consultant Physician at City Hospital, Birmingham, UK. Assistant Editor: Mr C Anton, MA, MEng. Editorial Board: Australia: Dr M Kennedy, Professor G M Shenfield, Denmark: Professor J S Schou; England: Dr J K Aronson; India: Professor N Gogtay; Netherlands: Professor C J van Boxtel, Dr B H Ch Stricker; New Zealand: Dr T Maling; Scotland: Dr D N Bateman; Sweden: Professor Staffan Hägg Wales: Professor P A Routledge.